Nebraska, 2019

Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 2019

March 6 to 7, 2019 · NWS OAX · 6 events in 6 counties and zones

5 inches of snow to the area. 5 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm system brought 2 to 7.5 inches of snow to the area. The snowfall on this date also broke the seasonal snowfall record at Lincoln, Nebraska with a new value of 55.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 6:02 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 6, 6:02 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
602 PM CST Wed Mar 6 2019

.SHORT TERM...(Tonight through Saturday Night)
Issued at 330 PM CST Wed Mar 6 2019

Several forecast concerns through next week. Accumulating light to
moderate snow tonight with some freezing drizzle possibly mixing
in Thursday, the storm system for the weekend with rain/possibly
heavy snow in northeast Nebraska with blowing and drifting...and
another storm next Tuesday night into Wednesday.

Satellite imagery and observations highlight the mid clouds
fl080-150 that have overspread much of central and eastern
Nebraska into western Iowa. Some saturation is occurring with the
returns by Kearney with increasing upper level divergence and mid
level warm air advection, however the main area is developing
where Neb/WY/CO all meet up. A short wave trough over the Rockies
will track across the Plains through Thursday. Between 03-06Z, as
the 30-50kt h85 jet increases over western KS and OK, isentropic
lift and frontogenesis will enhance the snow into a northwest to
southeast band of snow. The snow will spread toward the area in-
between the Platte River/I80. After midnight, this band of snow
will continue to spread eastward with 1 to 5 inches of snow
falling across the winter weather advisory area later tonight
through especially Thursday morning. The bulk of the snow should
be lifting out of the area during the morning. There may be some
patchy freezing drizzle mixed in as we lose our ice crystals/lift
during the day, although may not see much of this. The latest
trends have edged the snow farther south, so have made some minor
adjustments to the area and the snow totals. The morning commute
will be affected by the light to moderate snow. It will be cloudy
Thursday, however temperatures in the 20s and Thursday should
help with the treated roads by the evening commute. Highs Friday
will again be in the upper 20s to upper 30s.

A stronger trough migrating across the Rockies into the Plains
Friday night through Saturday night will bring warming
temperatures Friday night and Saturday and mixed precipitation
types through the event. The precipitation may start at freezing
rain, a rain/snow mix then switches to all snow especially in
northeast Nebraska Saturday. The current track favors the
potential for moderate to heavy snow in Northeast nebraska with a
mix or all rain farther south. Winds gusting to 45 mph Saturday
could lead to blowing and drifting snow. Ahead of the dry slot
Saturday, some thunderstorms may try to develop before they move
into Iowa. The weekend precipitation of a third of an inch to one
inch of liquid water equivalent and warmer temperature could
cause issues for the ice jams and elevated river levels.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 PM CST Wed Mar 6 2019

The active weather pattern continues next week as the trailing
closed low in the Pacific northwest weakens and becomes absorbed
into the trough over the southwest U.S. This storm system rotates
through New Mexico into Texas, then lifts northward Tuesday into
Wednesday. Temperatures are again mild enough for rain for much
of the forecast area, although snow may wrap into the cold side
of the storm system. Liquid amounts of precipitation from 1 to 2
inches could accompany this system. Strong winds are also
possible. Temperatures each day should reach the 30s and 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CST Wed Mar 6 2019

Broad isentropic, moist ascent 280-295 allowing mid- to high level
clouds at or above 120K to stream into eastern Nebraska.  Trend
will continue in the very short term, but expect ceilings to lower
into the 4-5K AGL range by 06utc with downward saturation and
syncing of lower level flow. Dynamic forcing increases by 06 utc,
with short wave overtopping flat H5 ridge. Used a consensus of
short- range, hi- res models to time onset of snow, beginning
06-07utc at KLNK and KOFK, and 07-08utc at KOMA. Consensus and
deterministic models spread in terms of ceiling and visibilites,
with HSREF keeping ceilings and visibilities in MFVR categories.
Decided to lower visibilities into IFR for a short period with the
most intense snowfall between 08-011 utc.  As drier mid-level
air increases Thursday morning, ceilings will improve to higher
end MVFR/low end VFR. Sustained modest isentropic lift will allow
for periods of FZDZ and light snow.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for NEZ012-015-018-033-034-045-052-053-067.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Thursday for NEZ011-016-017-030>032-042>044-050-051.

IA...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for IAZ043-055-056-069-079-080-091.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Fortin
Hazardous weather outlook, Mar 6, 4:54 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
454 PM CST Wed Mar 6 2019

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-067-071300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Page-Knox-
Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Cass-
454 PM CST Wed Mar 6 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A winter weather advisory is in effect tonight and Thursday.

Snow is expected to develop later tonight and continue through at
least Thursday morning with snow amounts of 2 to 5 inches. The
snow could mix with or change over to freezing drizzle later
Thursday morning into Thursday afternoon. Light icing is
possible. East to northeast winds 5 to 15 mph tonight and 10 to 20
mph Thursday.

The snow would impact the morning commute and untreated any
snowcovered roads during the evening commute on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Another potent weather system will affect the region this
weekend. A wintry mix of sleet and freezing rain is possible
Friday night into Saturday morning with much of the precipitation
changing to rain by Saturday afternoon. The rain will change back
to snow before ending Saturday night and Sunday. The greatest
potential for travel impacts due to the snow is over northeast
Nebraska where moderate to heavy amounts could develop and wind
gusts to 45 mph would result in blowing and drifting snow.

Warming temperatures, combined with the existing snow pack, and
locally heavy rain could lead to ice jams and minor flooding on
some of the local rivers.

Yet another storm system is forecast to bring more rain and snow
to the region next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service in Omaha.

IAZ090-NEZ065-066-068-078-088>093-071300-
Fremont-Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
454 PM CST Wed Mar 6 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Light snow is expected to develop later tonight and continue
through at least Thursday morning with amounts ranging from 1" to
3" along I-80 to less than an inch near the Kansas and Missouri
borders. The snow could mix with or change over to freezing
drizzle on Thursday morning. Light icing is possible.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Another potent weather system will affect the region this
weekend. A wintry mix of sleet and freezing rain is possible
Friday night with much of the precipitation changing to rain by
Saturday. The rain may mix with snow before ending Saturday night
and Sunday. Gusty northwest winds Saturday night will last into
Sunday.

Warming temperatures, combined with the existing snow pack, and
locally heavy rain could lead to ice jams and minor flooding on
some of the local rivers.

Yet another storm system is forecast to bring more rain and snow
to the region next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Lancaster

When
March 6, 11:20 PM CST to March 7, 8:00 AM CST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

The public and spotters reported up to 5 inches of snow across the county. This snowfall puts the seasonal amount since July 1 at 55.5. This breaks the previous seasonal snowfall record of 54.3 inches set in the 1959 to 1960 winter season.

Heavy Snow, Platte

When
March 7, 12:00 AM CST to 7:00 AM CST
Where
Platte forecast zone
Reported by
Public
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

The public reported up to 6 inches of snow.

Heavy Snow, Butler

When
March 7, 12:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

The public and Coop weather observers reported 6.5 to to 7 inches of snow.

Heavy Snow, Saunders

When
March 7, 12:30 AM CST to 8:00 AM CST
Where
Saunders forecast zone
Reported by
Public
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

The public and weather observers reported up to 6.6 inches of snow.

Heavy Snow, Douglas

When
March 7, 12:45 AM CST to 8:00 AM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

The public and weather observers reported up to 6 inches of snow in the southwest part of the county. Amounts tapered significantly to around 2 inches near the Missouri River.

Heavy Snow, Sarpy

When
March 7, 12:45 AM CST to 8:00 AM CST
Where
Sarpy forecast zone
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

The public and weather observers reported 4 to 7.5 inches of snow across the county. The highest amount fell near Springfield.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799989, 799984, 799985, 799986, 799987, 799988.